High Wind, Ward
- When
- January 19, 9:00 AM CST to 3:00 PM CST
- Where
- Ward forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
A strong cold front moving out of Canada and into the Northern Plains resulted in sustained winds to around 40 miles per hour over parts of central North Dakota. To the east of this area, where there was a lot of loose snow cover, a ground blizzard developed.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong cold front moving out of Canada and into the Northern Plains resulted in sustained winds to around 40 miles per hour over parts of central North Dakota. To the east of this area, where there was a lot of loose snow cover, a ground blizzard developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 19, 6:22 AM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 622 AM CST SAT JAN 19 2013 .SHORT TERM... COLD FRONT HAS MOVED THROUGH CROSBY TO MINOT LINE WITH GUSTS NEAR 50 MPH WITH THE FRONTAL PASSAGE. WINDS ARE BEGINNING TO DECREASE ALREADY AT CROSBY AND AT ESTEVAN IN SASKATCHEWAN. ISSUED NOW CAST TO HIGHLIGHT A FEW HOURS OF GUSTY WINDS WEST OF WIND ADVISORY COUNTIES IN DIVIDE AND WILLIAMS. OTHERWISE NO CHANGES TO CURRENT HEADLINES. CYEN WHICH HAS OBSERVERS REPORTS SOME BLOWING SNOW AND BRANDON HAS DRIFTING SNOW. WHILE IT IS LIKELY SOME AREAS ARE EXPERIENCING REDUCED VISIBILITY...NO REPORTS FROM COOPS OR ON THE UPDATED NDDOT TRAVEL MAP AS OF 12Z. .AVIATION... NO REPORTS OF PRECIPITATION OR REDUCED VISIBILITY BUT 12Z TAFS FOR NORTHERN AERODROMES WILL HAVE PERIODS OF MVFR/IFR VISBILITY WHICH WILL BE MOST COMMON WHERE SNOW SHOWERS EXIST IN CONJUNCTION WITH HIGHEST WINDS JUST POST FRONTAL. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 4 PM CST THIS AFTERNOON FOR NDZ003-011- 012-022-023-025. WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR NDZ002-010-019- 021. BLIZZARD WARNING UNTIL 4 PM CST THIS AFTERNOON FOR NDZ004-005- 013. HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR NDZ036-037-048. WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR NDZ020- 034-035-042-045>047-050-051. && SHORT TERM...HW AVIATION...HW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 412 AM CST SAT JAN 19 2013 NDZ004-005-013-201015- BOTTINEAU-ROLETTE-PIERCE- 412 AM CST SAT JAN 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING HAS BEEN ISSUED. FOR THE LATEST INFORMATION CHECK WEATHER.GOV/BIS. WIND CHILLS ARE FORECAST TO BE AS LOW AS 35 BELOW TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND CHILLS ARE FORECAST TO BE AS LOW AS 50 BELOW SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF BLOWING SNOW ARE ENCOURAGED SATURDAY BY CALLING THE NATIONAL WEATHER SERVICE AT 1-800-247-0212. NDZ003-011-012-022-023-025-036-037-048-201015- RENVILLE-WARD-MCHENRY-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN- LA MOURE- 412 AM CST SAT JAN 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING HAS BEEN ISSUED. FOR THE LATEST INFORMATION CHECK WEATHER.GOV/BIS. WIND CHILLS ARE FORECAST TO BE AS LOW AS 30 BELOW TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND CHILLS ARE FORECAST TO BE AS LOW AS 50 BELOW SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HIGH WINDS OR BLOWING SNOW ARE ENCOURAGED SATURDAY BY CALLING THE NATIONAL WEATHER SERVICE AT 1-800-247-0212. NDZ002-010-019>021-034-035-042-045>047-050-051-201015- BURKE-MOUNTRAIL-MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX- EMMONS-LOGAN-MCINTOSH-DICKEY- 412 AM CST SAT JAN 19 2013 /312 AM MST SAT JAN 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIND ADVISORY HAS BEEN ISSUED. SEE WEATHER.GOV/BIS FOR LATEST INFORMATION CHECK WEATHER.GOV/BIS. WIND CHILLS ARE FORECAST TO BE AS LOW AS 30 BELOW TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND CHILLS ARE FORECAST TO BE AS LOW AS 45 BELOW SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WINDS OR BLOWING SNOW ARE ENCOURAGED SATURDAY BY CALLING THE NATIONAL WEATHER SERVICE AT 1-800-247-0212. NDZ001-009-017-018-031>033-040-041-043-044-201015- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 412 AM CST SAT JAN 19 2013 /312 AM MST SAT JAN 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIND CHILLS MAY BE AS LOW AS 30 BELOW TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND CHILLS MAY BE AS LOW AS 40 BELOW MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423657, 423658, 423659, 423660, 423661, 423662, 423663, 423664, 423665.